Format

Send to:

Choose Destination
See comment in PubMed Commons below
Jpn J Clin Oncol. 1999 Jan;29(1):28-32.

Therapy-related leukemia and myelodysplastic syndrome in breast cancer patients treated with cyclophosphamide or anthracyclines.

Author information

  • 1Department of Medical Oncology, National Cancer Center Hospital, Tokyo, Japan.

Abstract

BACKGROUND:

Accumulation of data regarding therapy-related leukemia (TRL) or myelodysplastic syndrome (t-MDS) is critical for assessing the risk of developing such diseases and for subsequent decision-making processes for better treatment.

METHODS:

We evaluated the clinical characteristics of patients with TRL/t-MDS diagnosed at the National Cancer Center Hospital between January 1989 and September 1997. This report is concerned with those patients who initially had been treated with chemotherapeutic agents for breast cancer.

RESULTS:

Thirteen patients (median age, 55 years) developed TRL (n = 4) or t-MDS (n = 9). The median interval between the development of TRL/t-MDS and initial treatment was 94 months (range 23-190 months). For the primary therapy, all patients had received intense and prolonged treatment with cyclophosphamide (CPA) and/or anthracyclines including doxorubicin (DOX), with a median cumulative dose of 55 g/body (range 16.4-288.5 g) for CPA and 480 mg/m2 (range 395-625.5 mg/m2) for DOX. Seven patients were subsequently treated by chemotherapy and one received an allogeneic bone marrow transplantation.

CONCLUSIONS:

Clinicians must remain alert to the risks associated with unproven medical practices which include long-term administration of alkylating agents. Selected patients with TRL/t-MDS may respond to intense salvage combination chemotherapy.

PMID:
10073148
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk